Bipolar Disorder Community
4.95k Members
2076619 tn?1331846418

Lithium...

I have been on Lithium since about June or July of 2011. At my highest dosage, I was on 1350 mg. At that point, my hair started falling out, I became easily fatigued, and I began gaining weight. I found out that, due to Lithium, I had developed hypothyroidism. I have since started a thyroid medication and have reduced my dosage to 900 mg. My hair is still falling out and I still can't lose the weight. I don't know if I need a different thyroid medication or if it really is Lithium. Lithium is one of the few mood stabilizers out there that works for me (I've been on almost all of them), so I'd hate to get off of it if I don't have to. Any suggestions? Has anyone else on Lithium dealt with this?
6 Responses
Avatar universal
i am going through the same thing on the weight gain side... iv have been on everything and its the only thing that works for me...i hate the side effect of the weight gain ... but i havent had anyother side effects on it...
Avatar universal
Does anyone have awful swelling of feet and ankles while taking Lithium?
2076619 tn?1331846418
The weight gain could be due to an underactive thyroid. Lithium is famous for creating hypothyroidism of which a side effect is weight gain. If your hair is falling out, your nails are brittle and/or tearing, and your internal temperature is off (among other things), you might want to consult your pdoc or an endocrinologist.
520191 tn?1355639002
I have had edema which is what it is called with you get swelling mainly in feet and ankles which can be caused by lithium. Best thing to do is put your feet right up in the air so the fluid can drain back down, if it doesn't get better after doing that go the doctor.
520191 tn?1355639002
Hey, I don't know if i can help much, I also developed Hypothyroidism but they are not sure if it was caused by lithium or not as i had been on lithium for 2 years before i got hypothyroidism. I get the whole hair falling out and weight gain, week nails and fatigue too, and am on Levothyroxine and have thankfully have got my thyroid levels stable. Theatrically if your thyroid is stable you shouldn't get any of these symptoms and should be able to continue taking the lithium as normal so maybe find out where your thyroid is at and  go from there.

Hope this helps
Freddie
Avatar universal
I have it the other way around, I was diagnosed with hypothyroidism and was prescribed levothiroxine,  3 years later or so with bipolar disorder, prescribed valproic acid,  after that, 3 or 4 years later,  began to gain weight dramatically, so I was diagnosed with polychistic ovarian syndrome, prescribed hormones, specifically Diane 35, and then changed to lithium 1200mg. Honest to god I feel worst than ever, my thyroid is controlled, my mood is stable, my ovaries are clean but I feel sick all the time, my stomach is in pain, I feel light-headed, fatigue, there are days in which I can barely get off bed. If I'm so controlled why do I feel like ****? I have a suspicion is the medicine, because I didn't had symptoms as strong as now, maybe the lithium? Those side effects in the first moth taking it were the are alike to what I feel today. I don't know, doctors are ignoring me and I'm really really losing my patience
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Bipolar Disorder Community
4.95k Members
7.8k Questions
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
How eating more salt may actually save your life.
A deeper look into the relationship between salt and hypertension.